Kentucky, 2019

Funnel Cloud in Kentucky, July 16, 2019

July 16, 2019 · NWS PAH · 1 event in 1 county or zone

The center of the remnants of Tropical Storm Barry continued to move north-northeast, passing across the Ozarks of central and southwest Missouri. On the east side of Barry, a rather strong low level flow brought tropical moisture northward into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The center of the remnants of Tropical Storm Barry continued to move north-northeast, passing across the Ozarks of central and southwest Missouri. On the east side of Barry, a rather strong low level flow brought tropical moisture northward into western Kentucky. Pockets of sunshine resulted in sufficient instability for scattered thunderstorms by midday. 850 mb winds were over 30 knots in western Kentucky, providing enough low level wind shear for a rotating storm and funnel cloud. The tropical air mass was associated with very heavy rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 11:16 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 16, 11:16 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1216 PM CDT Tue Jul 16 2019

.UPDATE...
Issued at 1212 PM CDT Tue Jul 16 2019

For aviation section only.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 305 AM CDT Tue Jul 16 2019

The center of the remnants of Barry has become better defined on
satellite imagery as the upper level low has actually
strengthened. The surface low continues to weaken over the Ozarks
of Missouri. On the east side of Barry, a rather strong low level
flow for this time of year continues to bring tropical moisture
northward into our region. Bands of scattered showers continue to
pivot northeast and north across the mid Mississippi Valley.

The forecast for today hinges on how much of a diurnal increase
in convection will occur. There is the potential for greater
diurnal heating and instability today for a couple of reasons.
First, satellite imagery and surface obs indicate some breaks in
the cloudiness over parts of western Kentucky and sw Indiana. The
east/west surface trough over southern IL and northwest KY is
lifting north and dissipating. In its wake, low level winds are
becoming more southwesterly. This will place the lower Ohio Valley
and se Missouri in a warm sector air mass, with potentially more
breaks of sun than yesterday. This in turn should yield a little
more coverage and intensity of convection in the afternoon. 850 mb
winds will still be over 30 knots in west KY and sw Indiana this
afternoon. Given the tropical precip water values, locally very
heavy rain could accompany the storms. There will be enough low
level shear in the lower Ohio Valley for a rotating storm or two,
similar to what occurred on Monday afternoon.

Activity will gradually wane this evening with loss of daytime
heating as the stronger low level flow moves off to our east. In
addition, the 500 mb low will open into a trough as it crosses
Illinois. By late tonight, there may be little in the way of
shower activity.

On Wednesday, the 500 mb trough axis will be to our east and the
surface flow will become very weak. Even though some weak
subsidence will develop behind the 500 mb trough, some lingering
showers or storms cannot be ruled out in the moist and unstable
air mass. The low level flow may not be strong enough to scour out
any residual surface boundaries. Somewhat more sunshine on
Wednesday will allow temps to continue to a slow rebound. Heat
indices will likely climb to near 100.

.LONG TERM...(Wednesday night through Monday)
Issued at 305 AM CDT Tue Jul 16 2019

The main impact in the long term will likely be several days of
excessive heat and humidity. Each afternoon Thursday through the end
of the weekend, we'll likely see heat index values over 100F, and in
parts of the area, 105F or slightly higher. Heat headlines of some
kind will likely be required, given the long duration aspect. The
models are in agreement a strong H5 ridge will build over the SE
quadrant of the U.S., with persistent mid 70s dew points over our
area, and afternoon highs in the lower to mid 90s. Little relief is
anticipated at night.

As far as precipitation, we added slight chance PoPs for convection
Wednesday night into Thursday. Several models show lingering
moisture just east of a H7 ridge that will eventually move east of
the area. Until it does, cannot rule out some convection due to weak
mid level support. Otherwise, pretty much dry, with decent NVA over
the area. We may see a chance of convection return sometime early
next week, with the ridge forecast to retrograde a bit to the west,
possibly allowing a front to come into the area.

Overall, we favored the ECMWF/ECENS and GEFS solutions for the long
term portion of the forecast.

&&

.AVIATION...
Issued at 1212 PM CDT Tue Jul 16 2019

Although cigs from MVFR up to VFR early this afternoon, the
development of numerous showers and storms this afternoon could
bring cigs and vsbys back down, possibly with IFR conditions in
some of the heavier downpours. Convection will diminish tonight,
but very high low level moisture will be conducive for low clouds
to form overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 PM CDT this evening for ILZ088-089-
     092>094.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Flash Flood Watch until 7 PM CDT this evening for KYZ001>006.

&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jul 16, 2:49 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Tue Jul 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to increase in coverage and
intensity today. The primary hazard will be locally heavy
rainfall. A Flash Flood Watch remains in effect for southeast
Missouri, extreme western Kentucky, and a small part of southern
Illinois through this evening. In addition, a few storms east of
the Mississippi River could be capable of producing a brief
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of excessive heat is anticipated Thursday through
early next week. Headlines will likely be required. Maximum
afternoon heat index values will easily surpass 100 degrees.
Numerous locations may top out around 105 degrees or slightly
higher. Little relief is anticipated at night.

There is a slight chance of thunderstorms Wednesday night into
Thursday, generally east of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated due to the isolated nature
of any severe weather.

MY/08

In the hours before

Local storm report, Jul 16, 8:31 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E POPLAR BLUFF        36.77N 90.32W
07/16/2019  M3.96 INCH       BUTLER             MO   ASOS

            STORM TOTAL RAINFALL OVER PAST 33 HOURS AT
            POPLAR BLUFF AIRPORT.

&&

SP
Local storm report, Jul 16, 8:36 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW BRIAR             36.66N 90.97W
07/16/2019  M3.72 INCH       RIPLEY             MO   COCORAHS

            STORM TOTAL RAINFALL OVER PAST 48 HOURS.

0800 AM     HEAVY RAIN       1 SSW JACKSON           37.37N 89.66W
07/16/2019  M3.31 INCH       CAPE GIRARDEAU     MO   COCORAHS

            STORM TOTAL RAINFALL SO FAR OVER PAST 48
            HOURS.

&&

The radar

The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Webster

When
July 16, 12:03 PM CST
Where
Webster County, 2 mi SE of Dixon
Reported by
Trained Spotter
Coordinates
37.499, -87.674

A funnel cloud was reported by a trained spotter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832638.